MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH ALUMINA C-TAPER HEAD 28MM/0; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS

STRYKER ORTHOPAEDICS-MAHWAH ALUMINA C-TAPER HEAD 28MM/0; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Catalog Number 17-2800E
Medical Device Problem Codes Fracture (1260); Noise, Audible (3273)
Health Effect - Clinical Codes Ambulation or Postural Difficulties (2544); Insufficient Information (4580)
Date of Event 03/27/2024
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that "patient allegedly felt some squeaking and mild grinding of her hip implant.She claims that her hip gave out while stepping out of the shower.Patient was being revised for possible fractured ceramic head.".
 
Additional Manufacturer Narrative
Review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.There have been no other similar events for the lot referenced.It was noted that the device is not available for evaluation.Should additional information become available, it will be provided in a supplemental report upon completion of the investigation.H3 other text: not returned to the manufacturer.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Reported event: an event regarding crack/fracture involving a ceramic head was reported.The event was confirmed via evaluation of the returned device.Method & results: -product evaluation and results: visual inspection: visual inspection of the returned device was performed as part of the material analysis: "image shows the returned pieces of the alumina ceramic head and the trident alumina insert / sleeve assembly.On visual examination, fracture of the head was observed with three large pieces, eighteen small pieces and several fragments returned.The pieces showed a generally longitudinal fracture pattern.This type of pattern is created by hoop stress through the wedge effect of the stem trunnion.[.] stereo microscope imaging was performed on the three large pieces of the head, as shown.Due to an intentional bias in the taper dimensions, the contact pattern characteristic of normal head/neck assembly is a continuous ring of stem metal transfer located near the proximal end of the tapered surface [1].The three large pieces were examined for evidence of this metal transfer ring, with arrows highlighting the ring.Figures show the presence of crack arrest lines which are indications of overload fracture." material analysis: a material analysis was performed on the returned device which concluded the following: "review of alumina ceramic head, catalogue # 17-2800e, lot code 47115702 confirmed fracture.Characterisation using stereo microscopy confirmed the head fractured in overload.No manufacturing or material related defects were observed on the device surfaces examined." -clinician review: a review of the provided medical records by a clinical consultant indicated: "undated/unlabeled: x-ray ap hip.Secure fit style stem with some midportion bony ingrowth, but there is a pedestal.There are hypertrophic changes in the proximal femur.There is a trident style acetabular shell, uncemented, with a single screw that looks stable.There bearing looks consistent with an alumina metal-backed shell.The femoral head is fractured and subsided onto the stem.Conclusion/assessment: no medical records from the index procedure, or radiographs were provided for review.No pre or postop management of the revision procedure were provided for review.From the data provided a patient sustained a fracture of a ceramic femoral head.It appears to be in an alumina on alumina bearing with a metal-backed alumina acetabular liner.Event confirmation: fracture of a ceramic head can be confirmed.A revision procedure can be confirmed only by the explanted implants.Root cause: the root cause of the revision would be a fractured ceramic head.The root cause of the ceramic head cannot be determined." -product history review: review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.-complaint history review: there have been no other similar events for the lot referenced.Conclusions: it was reported that the patient was revised due to fracture of the ceramic head.Material analysis of the returned device indicated the following: "on visual examination, fracture of the head was observed with three large pieces, eighteen small pieces and several fragments returned.The pieces showed a generally longitudinal fracture pattern.This type of pattern is created by hoop stress through the wedge effect of the stem trunnion.[.] stereo microscope imaging was performed on the three large pieces of the head.Due to an intentional bias in the taper dimensions, the contact pattern characteristic of normal head/neck assembly is a continuous ring of stem metal transfer located near the proximal end of the tapered surface [1].The three large pieces were examined for evidence of this metal transfer ring, with arrows highlighting the ring.Figures show the presence of crack arrest lines which are indications of overload fracture.[.] characterisation using stereo microscopy confirmed the head fractured in overload.No manufacturing or material related defects were observed on the device surfaces examined." a review of the provided medical records by a clinical consultant further confirmed the event, but a root cause could not be determined from the information provided.No further investigation for this event is possible at this time.If additional information becomes available to indicate further evaluation is warranted, this record will be reopened.

Brand Name
ALUMINA C-TAPER HEAD 28MM/0
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer (Section G)
STRYKER ORTHOPAEDICS-CORK
ida industrial estate
carrigtwohill NA
EI   NA
Manufacturer Contact
marisol santiago
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key19070224
Report Number0002249697-2024-00568
Device Sequence Number20546457
Product Code LZO
UDI-Device Identifier07613327101164
UDI-Public07613327101164
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K971409
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Device Explanted Year2024
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/20/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date02/28/2019
Device Catalogue Number17-2800E
Device Lot Number47115702
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/28/2024
Supplement Date Received by Manufacturer07/25/2024
Initial Report FDA Received Date04/09/2024
Supplement Report FDA Received Date08/21/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/27/2014
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age44 YR
Patient SexFemale
Patient Weight100 KG